Hello All,

When do the side effects of Prednisolone start to diminish?

I am down to 16mg after 8months (GCA) & still have very fat face & neck, shakes & muscle weekness etc. Can anyone advise when these effects should begin to decrease. My latest blood test showed high cholesterol so my Doctor has advised statins, yet another pill to add to the ever growing list! Nevertheless, I am grateful for this treatment despite the awful last months, because of what could have happened. Any advise always appreciated please.

7 Replies

  • I don't know what your starting dose was, but to be at 16mg after only 8 months seems amazing to me, particularly for GCA. As far as the side effects go, it is such an individual thing that I don't think anyone can be specific, but I usually found that from 15mg down they began to diminish gradually and from 10mg or thereabouts speeded up a bit. However, the moon face and neck were side effects which passed me by (again, it's so individual. I didn't get those but the ones I did get were monstrous). I've always been so glad that no-one ever seems to get them all!

    Hopefully you will get others with your particular problems coming in to share and I hope you continue to do so well.

  • I felt my steroid round face went when I got near and under 10mg; I started to feel more like normal and less shaky / less wobbly too. Now on 6.5mg but still feel very tired at times and have to make sure I have days when I do nothing much. Ps family said my face looked ok throughout but I could see it

    (especially in photos). We have to remember the steroids control the pain, they are not a cure, so don' t try and reduce too quickly or you may experience a flare up and then have to up the dose again.

  • Thank you for your advice. I have days when I feel absolutely wretched & then days when I can feel almost normal, so frustrating! My doctor wanted me to reduce every 10 days by 1mg but I feel this is too quick & reading all your advice I am listening to my own body & taking it now very slow.

  • You and I must have been diagnosed at the same time. I'm on 14mgs and coming down by 1mg a week I look like a monster (just like my Dad actually) but am so grateful to be alive and able to see. Steroids put cholesterol up so I'm not taking statins until my Pred is down. Good luck. There's no rush to get the steroids down. It takes as long as it takes. Xx

  • theresa49

    It took me six months to get down to 20mg and then whoops are flare and back up to 40mg. Don't rush it whatever you do.

    Turning to the statin, is it Simvastatin and have you read the side effects. Watch out for those side effects of statins.

    There are other statins that can be prescribed. Try a bowl of porridge with a teaspoonful of Manuka Honey (UMF on jar) every morning. Great for lowering cholesterol and the Manuka Honey for boosting you immune system.

  • Hi Theresa49, You have done well to get down to 16mgs. in eight months, however, I think a slow reduction is best to avoid a flare up. It took me over two years from 60mgs. to zero, only to have a flare up after three months, and that was whilst I was also taking 10mgs. Methotrexate, and then I had to go up to 10mgs. Prednisolone. I am now on 5mgs. daily and only reducing 1mg. per two months. Feel so much better and I am told my face is normal. I think it is a bit fat, but nothing to be concerned about in comparison with earlier. Fatigue lifted. Still have strange feeling in my head, but coping so much better. There is light at the end of the tunnel. Chin up. Tomasina

  • Thanks again all. The statin prescribed by my doctor is Atorvastatin 10mg, but I don't know whether to start taking them or leave it until my next reduction of pred. I still have very strange feelings in my head too, sometimes the left side of my face feels very puffy & red. I tend to mix up the GCA with the side effects! I am so grateful for all the advice.

You may also like...